Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 90, NWS Fort Worth, TX

April 19, 2012Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 19, 2012, 7:52 PM CDT for Young County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2012, 7:52 PM CDT (00:52 UTC)
Expired
Apr 19, 2012, 8:45 PM CDT
In force
53 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 90 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:45 PM CDTHAIL 1.755 Ssw Murray, TXGOLFBALL SIZED HAIL WAS REPORTED EAST OF WOODSON NEAR THE THROCKMORTON/YOUNG CO LINE. REPORT WAS RELAYED VIA WFO SJT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-692 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS54 KFWD 200052
SVRFWD
TXC503-200145-
/O.NEW.KFWD.SV.W.0090.120420T0052Z-120420T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
752 PM CDT THU APR 19 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YOUNG COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 845 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE          
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS      
  LOCATED 26 MILES SOUTHWEST OF OLNEY...MOVING EAST AT 30 MPH. IN    
  ADDITION...A SECOND SEVERE THUNDERSTORM WAS LOCATED NORTH OF THIS  
  STORM MOVING NORTH OF ELBERT TOWARDS OLNEY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLNEY AROUND 835 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3340 9896 3341 9842 3295 9843 3296 9895
TIME...MOT...LOC 0051Z 260DEG 27KT 3317 9912

$$


82/JLD
3 follow-up statements
296 
WWUS54 KFWD 200114
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
814 PM CDT THU APR 19 2012

TXC503-200145-
/O.CON.KFWD.SV.W.0090.000000T0000Z-120420T0145Z/
YOUNG TX-
814 PM CDT THU APR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR YOUNG COUNTY...

AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES 
SOUTHWEST OF OLNEY...MOVING EAST AT 30 MPH. IN ADDITION...ANOTHER 
SEVERE STORM WAS LOCATED NEAR PROFFITT MOVING EAST ALONG HIGHWAY 380.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLNEY AND NEWCASTLE AROUND 820 PM CDT...
  GRAHAM AROUND 835 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3340 9896 3341 9842 3295 9843 3296 9895
TIME...MOT...LOC 0113Z 260DEG 27KT 3332 9883

$$


82/JLD
563 
WWUS54 KFWD 200136
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
836 PM CDT THU APR 19 2012

TXC503-200145-
/O.CON.KFWD.SV.W.0090.000000T0000Z-120420T0145Z/
YOUNG TX-
836 PM CDT THU APR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR YOUNG COUNTY...

AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTH OF NEWCASTLE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAHAM AROUND 845 PM CDT...

LAT...LON 3321 9896 3340 9876 3340 9842 3326 9842
      3295 9865 3296 9895
TIME...MOT...LOC 0136Z 260DEG 27KT 3315 9873

$$


82/JLD
116 
WWUS54 KFWD 200145
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
845 PM CDT THU APR 19 2012

TXC503-200155-
/O.EXP.KFWD.SV.W.0090.000000T0000Z-120420T0145Z/
YOUNG TX-
845 PM CDT THU APR 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR YOUNG COUNTY EXPIRES AT 845 PM
CDT...

AT 845 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING 
WEAKENED BELOW SEVERE LIMITS AND WAS NO LONGER SEVERE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 3321 9896 3340 9876 3340 9842 3326 9842
      3295 9865 3296 9895
TIME...MOT...LOC 0145Z 260DEG 27KT 3316 9865

$$


82/JLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:54 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 19, 6:54 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT THU APR 19 2012

.UPDATE...
STRONG UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST COMBINED
WITH STEEP LAPSE RATES ALOFT AND SUFFICIENT MID LEVEL MOISTURE
WILL ALLOW FOR PRIMARILY ELEVATED CONVECTION TO AFFECT THE
NORTHWESTERN ZONES THIS EVENING. INSTABILITY AND CLOUD LAYER SHEAR
WILL BE SUFFICIENT FOR A SEVERE HAIL THREAT. SPC HAS JUST ISSUED
A SEVERE THUNDERSTORM WATCH FOR THE NW PARTS OF THE CWA. IT IS
POSSIBLE A LINE SEGMENT WILL ORGANIZE FROM THE EARLY EVENING
ACTIVITY AND TRACK EASTWARD THROUGH THE NORTHERN ZONES DURING THE
LATE EVENING HOURS...BUT ELEVATED NATURE OF STORMS MAY LIMIT THE
ABILITY FOR CONVECTION TO GROW UPSCALE INTO A MCS.
REGARDLESS...GIVEN THE AMPLE ELEVATED INSTABILITY...BELIEVE AT
LEAST SCATTERED CONVECTION SHOULD SUSTAIN ITSELF LONG ENOUGH TO
AFFECT THE NORTHEAST ZONES AFTER MIDNIGHT.

HAVE UPDATED FORECAST TO BUMP UP POPS THIS EVENING IN THE NW
ZONES. WILL AWAIT 00Z SOUNDING DATA TO DETERMINE IF POPS NEED TO
BE RAISED ALONG AND/OR SOUTH OF THE I-20 CORRIDOR.

TR.92

&&

.AVIATION...
A COLD FRONT STRETCHED FROM THE CENTRAL PLAINS SOUTHWESTWARD TO A
1003 MB SURFACE LOW JUST WEST OF WICHITA FALLS...THEN WEST THROUGH
THE SOUTHERN TEXAS PANHANDLE. A DRYLINE EXTENDED FROM THE LOW
CENTER INTO SOUTHWEST TEXAS LATE THIS AFTERNOON. SHOWERS AND
STORMS WILL DEVELOP MAINLY NORTH OF THE RED RIVER ALONG THE FRONT
THIS EVENING AS AN UPPER TROUGH CONTINUES TO DIG SOUTHEASTWARD
THROUGH THE CENTRAL PLAINS. ACTIVITY SHOULD REMAIN NORTH OF THE
REGION THROUGH MOST OF THE NIGHT...THEN BEGIN TO AFFECT TAF SITES
AS THE FRONT MOVES INTO THE AREA EARLY TOMORROW MORNING.

SOME WARM ADVECTION SHOWERS MAY OCCUR AHEAD OF THE FRONT SO WILL
STICK WITH THE VCSH BEGINNING AROUND 10Z. THUNDERSTORMS ARE
POSSIBLE DUE MAINLY TO FORCING ALONG THE FRONT...BUT WITH THE
LIMITED MOISTURE AND INSTABILITY THE THREAT LOOKS RELATIVELY LOW.
WILL KEEP THE PREVAILING SHRA FOR THE MORNING HOURS BEGINNING AT
13Z IN THE METROPLEX...AND 15Z IN WACO...WHICH COINCIDES WITH
FROPA TIMING. IF FUTURE TRENDS OR LATER GUIDANCE POINT TOWARDS
MORE WIDESPREAD CONVECTION...WILL ADJUST 06Z TAFS ACCORDINGLY.
NORTH WINDS WILL BECOME A BIT GUSTY TOMORROW AFTERNOON. MVFR CIGS
ARE EXPECTED DURING THE MORNING AND EARLY AFTERNOON HOURS BUT
SHOULD GIVE WAY TO VFR CONDITIONS BY THIS TIME FRIDAY.

30

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT THU APR 19 2012/
THE NEXT 24 HOURS APPEAR TO BE THE MOST ACTIVE OVER THE NEXT 7
DAYS. THIS AFTERNOON A COLD FRONT EXTENDS ACROSS CENTRAL KANSAS
INTO WESTERN OKLAHOMA AND INTO THE TEXAS PANHANDLE. A DRYLINE IS
LOCATED ALONG A LINE FROM A SURFACE LOW NEAR CHILDRESS TO BIG
SPRING AND INTO THE BIG BEND REGION. A S/W TROF CURRENTLY DIGGING
ACROSS MONTANA AND WYOMING WILL DEEPEN OVER THE NEXT 12 HOURS IN
RESPONSE TO UPSTREAM RIDGE AMPLIFICATION OVER THE WEST COAST.
LATER TONIGHT...THE COLD FRONT WILL SLIDE FARTHER SOUTH AS MAIN
SURFACE LOW OVER THE MIDWEST CONTINUES NORTHEAST. THE ATMOSPHERE
ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA IS UNSTABLE HOWEVER IT
REMAINS STRONGLY CAPPED TO SURFACE BASED CONVECTION AND IS
EXPECTED TO REMAIN SO FOR MUCH OF THE EVENING. AS HEIGHT
FALLS/LARGE SCALE FORCING FOR ASCENT CONTINUES TO OVERSPREAD THE
SOUTHERN PLAINS TONIGHT...FORCING ALONG THE FRONT IS EXPECTED TO
INCREASE AND BECOME SUFFICIENT FOR THUNDERSTORMS TO DEVELOP
PRIMARILY ACROSS THE FAR NORTHWEST COUNTIES. FORECAST SOUNDINGS
ACROSS NORTHWEST PORTIONS OF THE CWA INDICATE THAT PARCELS FORCED
BETWEEN 800-700MB WILL HAVE LITTLE INHIBITION BETWEEN 10 PM AND
MIDNIGHT. SHEAR PROFILES WILL SUPPORT SUPERCELL STRUCTURES WITH
ANY STORMS THAT CAN DEVELOP DURING THIS TIME...HOWEVER THE PRIMARY
SEVERE WEATHER THREAT WILL BE LARGE HAIL GIVEN THE NEARLY DRY
ADIABATIC MID LEVEL LAPSE RATES AND HIGH LCL/S. FARTHER SOUTH NEAR
THE METROPLEX...STRONG INHIBITION WILL LIKELY REMAIN IN PLACE AND
CONVECTION WILL LIKELY HAVE TO WAIT ON THE FRONT. WILL HAVE THE
HIGHEST POPS RIGHT ALONG THE RED RIVER TAPERING OFF QUICKLY TO THE
SOUTH FOR TONIGHT.

COLD FRONT WILL MOVE THROUGH NORTH TEXAS TOMORROW MORNING WITH
CAPPING ERODING BY THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED RIGHT ALONG AND BEHIND THE FRONT. BEST CHANCES WILL
BE ACROSS THE NORTHEAST AND EAST DURING THE MORNING...THEN SHIFT
TO THE SOUTHEAST COUNTIES BY EARLY AFTERNOON AS THE FRONT
PROGRESSES SOUTHWARD. RAIN AND THUNDERSTORMS WILL CLEAR THE CWA BY
TOMORROW EVENING WITH HIGH PRESSURE BUILDING IN AND COOLER
TEMPERATURES EXPECTED. HIGHS ON SATURDAY WILL ONLY BE IN THE LOW
70S WITH LOWS IN THE MID TO UPPER 40S.

THE WEEKEND AND MUCH OF NEXT WEEK LOOKS VERY QUIET WITH LITTLE
CHANCE FOR RAIN AND PLEASANT TEMPERATURES. MID LEVEL RIDGING LOOKS
LIKE IT WILL REMAIN IN PLACE FOR SEVERAL DAYS. THE GFS DOES INDICATE
AN AXIS OF MOISTURE AND INSTABILITY WORKING NORTH INTO THE SOUTHERN
PLAINS BY MIDWEEK WITH MODERATE NORTHWEST FLOW ALOFT. AT THIS TIME
SEE NO SIGNIFICANT SYSTEM THAT WILL BE SUFFICIENT TO INITIATE
CONVECTION BUT WILL CONTINUE TO MONITOR.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  60  70  47  71  50 /  20  60   5   0   0
WACO, TX              62  71  45  73  44 /  10  60   5   0   0
PARIS, TX             58  66  46  69  47 /  50  60  10   0   0
DENTON, TX            58  67  45  69  48 /  30  50   5   0   0
MCKINNEY, TX          60  68  46  70  48 /  40  60   5   0   0
DALLAS, TX            61  70  47  71  50 /  20  60   5   0   0
TERRELL, TX           60  69  45  72  46 /  20  60   5   0   0
CORSICANA, TX         62  71  47  73  48 /  20  60  10   0   0
TEMPLE, TX            62  74  46  74  46 /  10  60  10   0   0
MINERAL WELLS, TX     58  70  44  72  46 /  20  40   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 19, 7:01 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT THU APR 19 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
701 PM CDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT ALONG AND NORTHWEST
OF A LINE FROM RISING STAR TO DENTON TO BONHAM. SOME OF THESE
STORMS COULD BE STRONG TO SEVERE PRODUCING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL.

AFTER MIDNIGHT...RAIN CHANCES WILL SPREAD TO A LINE NORTH OF
GOLDTHWAITE TO ATHENS. STRONG TO SEVERE STORMS WILL STILL BE
POSSIBLE OVERNIGHT...MAINLY NEAR THE RED RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT ACROSS
ALL OF NORTH TEXAS. SOME STRONG STORMS ARE POSSIBLE FRIDAY
AFTERNOON...PRIMARILY FOR LOCATIONS ALONG AND SOUTHEAST OF A
KILLEEN TO WACO TO TERRELL LINE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND
TONIGHT ALONG AND NORTHWEST OF A LINE FROM RISING STAR TO DENTON
TO BONHAM.

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:48 PM CDTSpecial Weather StatementFWDJack, Young27 min
Apr 19, 9:02 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Stephens, Young43 min
Apr 19, 11:45 PM CDTSpecial Weather StatementFWDEastland30 min
Apr 19, 11:52 PM CDTSpecial Weather StatementFWDMontague23 min
Apr 20, 12:02 AM CDTSevere Thunderstorm WarningFWDMontague38 min
Apr 20, 2:03 AM CDTSpecial Weather StatementFWDGrayson27 min
Apr 20, 2:35 AM CDTSpecial Weather StatementFWDGrayson25 min
Apr 20, 3:03 AM CDTSpecial Weather StatementFWDFannin27 min
Apr 20, 4:16 AM CDTSpecial Weather StatementFWDDelta, Hopkins29 min
Apr 20, 4:46 AM CDTSpecial Weather StatementFWDTarrant29 min
Apr 20, 5:32 AM CDTSpecial Weather StatementFWDDallas28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.